Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 5, NWS Tucson, AZ

June 28, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Jun 28, 2021, 9:50 AM MST for Pima County, Pinal County, Arizona. It took effect at Jun 28, 2021, 4:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2021, 9:50 AM MST (16:50 UTC)
In effect from
Jun 28, 2021, 4:00 PM MST
Expired
Jun 28, 2021, 8:00 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS75 KTWC 281650
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
950 AM MST Mon Jun 28 2021

AZZ502-504>506-290300-
/O.NEW.KTWC.DU.Y.0005.210628T2300Z-210629T0300Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
950 AM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
8 PM MST THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust expected later this afternoon into this evening
  associated with thunderstorm outflows moving in from east or
  northeast.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...From 4 PM this afternoon to 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
130 
WWUS75 KTWC 282226
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
326 PM MST Mon Jun 28 2021

AZZ502-504>506-290300-
/O.CON.KTWC.DU.Y.0005.210628T2300Z-210629T0300Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
326 PM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected later this afternoon into this evening 
  associated with thunderstorm outflows moving in from east or 
  northeast.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...From 4 PM this afternoon to 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
770 
WWUS75 KTWC 290252
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
752 PM MST Mon Jun 28 2021

AZZ502-504>506-290400-
/O.EXP.KTWC.DU.Y.0005.000000T0000Z-210629T0300Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
752 PM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Although a generalized outflow boundary continues to push west at
25-30 mph across Southeast Pinal county this evening, the threat 
of significant or widespread blowing dust has subsided. Therefore,
the blowing dust advisory has been allowed to expire at 8 PM MST. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jun 28, 9:40 AM MST, 10 minutes earlier.

Area forecast discussion, Jun 28, 9:40 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 AM MST Mon Jun 28 2021

.SYNOPSIS...Moisture continues to increase with daily afternoon
showers and thunderstorms expected. Temperature will be cooler
than average thanks to storms and cloud cover.

&&

.DISCUSSION...Sunny and hazy this morning as the area has seen an
increase in low level moisture which accounts for the haziness
along with some smoke and dust mixed in. Surface dewpoints as of
9 am where mostly in upper 40s to upper 50s with localized spots
in the lower 60s. PW values across SE AZ were mostly in the 0.75"
to 1" range with up to 1.40" across SW NM where they saw a lot of
thunderstorm activity yesterday afternoon/evening associated with
an upper level trof/weak upper low in the area. That upper level
trof/weak upper low will be a player in our forecast for the next
several days.

For today, the most recent CAMS initialize convection across the
White mountains around 12 noon and along the International border
a little later. The storms will move to the S/SW with a few of
the Rim storms getting rather frisky across Graham county this
afternoon. Strong thunderstorm outflow from the Rim storms, shown
on the UofA WRF runs, will be moving west across Pinal, eastern
and central Pima county later this afternoon into this evening. In
coordination with WFO PSR will hoist a blowing dust advisory for
late this afternoon into early this evening, or from 4 pm to 8 pm.
Relatively fast movement of storms will limit the threat of flash
flooding.

Deeper moisture will continue to move into the area over the next
several days are surges of moisture move north up the Gulf of CA
associated with Hurricane Enrique which will have weakened to a
tropical storm when it approaches the southern tip of Baja
Wednesday morning. Tuesday and Wednesday look to be rather active
as the above mentioned trof over SW NM moves west across the area
as an inverted trof. With PW values ranging from 1.25" east to 2"
west with localized flooding possible, especially for the wildfire
scars of the past two years.

&&

.AVIATION...Valid through 29/12Z.
FEW-SCT clouds 10k-15k ft MSL becoming SCT-BKN this afternoon into
the evening with SCT -SHRA/TSRA east and south of KTUS. Skies
clearing again late tonight. Wind gusts up to 45 kts possible with
TSRA. Otherwise, SFC winds E/SE 10-25 kts with gusts to 35 kts this
morning easing to 8-15 kts this afternoon. E/SE winds increasing
again to 12-20 kts overnight. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Monsoon season (the wet part) effectively starts
this week. Moisture will increase over the next several days
resulting in cooler afternoon temperatures, higher humidity levels
and an increasing chance of showers and thunderstorms. Today,
thunderstorms will be primarily confined to areas east and south of
Tucson and especially the mountains of northern Graham and Greenlee
counties where ongoing fires will be under the threat of
thunderstorms with gusty outflow winds (to 45 mph) and brief heavy
rain which could result in local runoff problems. Gusty easterly
winds this morning will return tonight then beyond that, general
winds will remain light.

Tuesday onward, increased moisture will result in the potential for
afternoon/evening thunderstorms anywhere in southern Arizona with an
initiation focus generally over the higher terrain. Besides
lightning, the primary threats will remain strong winds and brief
heavy rains which could be problematic over area burn scars. Through
this period, min RHs will be 25-35% in the valleys and 40-50% over
higher terrain with very good to excellent overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:13 PM MSTSpecial Weather StatementTWCGraham62 min
Jun 28, 3:15 PM MSTSpecial Weather StatementTWCGraham60 min
Jun 28, 3:37 PM MSTSevere Thunderstorm WarningTWCGraham38 min

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.